Have any of you needed to take Cortisone. Next week I'm having a liver biopsy for Autoimmune Hepatitus. There is a fairly strong possiblity that I have it and that means a long course of Cortisone. Did any of you have experience with it?
I am so glad to find somebody who knows about both. What AI's do you have? I have been posting on the Autoimmune Hepatitus forum which mostly talks about Cortisone side effects. Bipolar adds a whole new dimension!
Steriods make me manic. Just thought I would share. I asked my doctor about it, after going manic on two rounds of prednisone and he told me that a lot of bipolar people experience medically induced mania from steriods. Best of luck to you!
I've read about that, and, if I do have autoimmune hepatitus, it is you often have to take steriods on and off for the rest of your life. I've fought so hard to be stable and I have a great life. I just don't want to add any other problems to the mix.
I had to get cortisone shots for a severe allergic reaction to oak pollen. I went into a SEVERE mania because of it. I would caution you to work VERYclosely with your psychiatrist & physician if you START experiencing mania. I lost my house, my job & almost lost my husband because of this episode; I would hate to have a fellow Bi-Polar go through the same thing.
I also wear a medical alert bracelet that says that I'm Bi-Polar I & am allergic to corticosteroids.
Thanks for the info. I'm very worried, but I plan to keep in constant contact with both of them. My psychiatrist and physician are very easy to get a hold of, but I don't know about my liver specialist, yet. I had a very frank talk with my Physician and he seems very knowledgable and willing to listen. I can only wait now. My biopsy is Thurs., so I'll be finding out pretty soon.
I have bipolar disorder. I had a pretty severe back pain and was prescribed cortisone shots. After some time I went into the worst depressive episode I have ever experienced. I think it began sort of alternating between mania and depression but I cycle a lot. However, it rapidly swung to a full blown depression which took over a year to get over. One year. The doctors had a hard time in understanding why I was so resistant to the medication, the treatment and it was heading to the last resource when I finally, very slowly but gradually, began snapping out of it. I heard voices, I has suicidal thoughts, it was awful. But, years later, here I am fully aware that Cortisone is quite deadly for me and for anyone with bipolar disorder. I would advise not to take it but if you do, take a very low dosage and for only a very short period of time (days).
Does a cortisone injection have enough steroid to really cause mood changes in patients with bipolar? Is there any medical evidence to back this up? I was recently diagnosed with bipolar and had a cortisone injection for carpal tunnel syndrome. In the days following, my mood changed...I was getting more and more depressed and agitated. Following that I had 2 episodes of crying...completely out of control and could not stop. The first episode, I was able to get through with the help of clonazopam, which I take for anxiety disorder. The 2nd episode was much worse and I ended up having to go to the emergency room, where I was given Ativan through an I.V., and I was finally able to calm down, but it did take some time. I came down with bronchitis the day after I left the hospital, and family doc said he could not give me prednisone (steroid) due to my bipolar and recent instability. I'd like to know more if any docs or pharmacists have info or experience with this. I also have knee pain, which my ortho may want to give me a cortisone injection there of symptoms don't clear up. I need more info before I can take that chance.
i am bipolar, and have had oral steroids and injections since 8/2 from a herniated disc. i am so dysregulated, agitated, labile and argumentative. i am arguing with all around me and can't sleep. it must be the cortisone! i am just hanging in there, and hoping for the best, as i need these injections.
Were you diagnosed with the BiPolar before you had the Cortisone injections? I was told that many reatives of people that have been diagnosed with Bi Polar have pretty much the same gene make-up as the BiPolar people but do not have any s/s of the disease, BUT that if they take Cortisone injections it has been known to trigger an initial manic episode that then trigges the disease that they may never have developed without adding steroids into an already flawed genetic system. Because of this realtives of people diagnosed with Bi Polar shoud avoid this med (& all steroids) if possible. Anyone else ever heard of this? I am asking because I need to have Cortisone injections in my badly arthritic knees & my insurance will not cover Synvisc injections UNLESS I have tried the Cortisone first without success. I will not deny this scares me as both my brother & mother were hospitalized for years with Bi Polar!!
that was a question i directed to one forum, the admin answered for BP pts, both cortisone and antidepressants cause mania.
However, i know that antidepressants can sometimes help bipolar people without being manic as even published in many academic journals, although i don't believe it myself - so perhaps the same thing occurs that cortisone may not worsen the case. one needs to experiment. all is trial and error. common knowledge has also exceptions
I have a lot of injuries from sports, boxing, jogging, and have had several surgeries. I have taken oral steriods at times and had cortisone injections with no mental health issuses in the past. I have Bipolar Disorder. This week I had a cortisone injection in my knee and one in my shoulder. The same day, right after the shot I started having a severe mixed episode. I am off work today reading articles online about steroids and bipolar.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.